Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 435, NWS Jackson, MS

August 17, 2002Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2002, 5:27 PM CDT for Tensas Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 5:27 PM CDT (22:27 UTC)
Expired
Aug 17, 2002, 6:10 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Tensas Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS54 KJAN 172227
SVRJAN
LAC107-172310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 610 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WATERPROOF...MOVING       
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  PASS BETWEEN COOTER POINT AND ST. JOSEPH AT BY 555 PM CDT
  BE NEAR NEWELLTON AT 605 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS OF UP TO 2 INCHES ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3184 9162 3172 9144 3202 9114 3221 9134

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:10 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 2:10 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SAT AUG 17 2002

FORECAST CONCERNS OVER THE NEXT SEVERAL DAYS WILL CENTER AROUND
CONVECTIVE PRECIPITATION CHANCES IN ASSOCIATION WITH WEAKENING MID
LEVEL SHEAR AXIS OVER THE LOWER MS VALLEY REGION.

VAPOR IMAGERY/IR/VIS/RUC SHOWS A MID LEVEL SHEAR AXIS  ACROSS THE
LOWER MISSISSIPPI VALLEY. THE ASSOCIATED WEAK MID LEVEL CIRCULATION
WAS NOTED OVER NORTHEAST LOUISIANA DRIFTING NORTHEAST ALONG THE MID
LEVEL SHEAR AXIS...WHICH STRETCHED FROM EASTERN TEXAS TO THE OHIO
VALLEY. THE AVN MODEL INITIALIZED THE MIDLEVEL CIRCULATION AND SHEAR
AXIS BETTER THAN THE MESO ETA MODEL/NGM. SCATTERED CONVECTION WAS
OBSERVED ACROSS THE FORECAST AREA AS A STRONG COLD FRONT WAS
NORTHWEST OF THE REGION IN THE PLAINS. DAYTIME HEATING...DEEP
MOISTURE AND BOUNDARIES LAID DOWN FROM YESTERDAYS CONVECTION WAS
AIDING IN THE DEVELOPMENT.

LOOKING AT THE SHORT TERM THE AFFECTS OF THE  FLAT UPPER RIDGE WILL
KEEP THE STRONG FRONT NORTHWEST OF THE REGION. THE MOIST AIRMASS WITH
(PRECIP WATER OF 1.8 TO 2 INCHES) WILL CONTINUE TO STREAM NORTHWARD
OUT OF THE GULF. SHEAR AXIS WILL WEAKEN SOME ON SUNDAY AND WILL
DISSIPATE BY EARLY MONDAY AS ANOTHER SERIES OF WEAK SHORTWAVES COMES
INTO THE REGION FROM THE SOUTHWEST. SO COMBINED WITH DAY TIME
HEATING WILL CONTINUE OUR CHANCES OF DIURNAL CONVECTION. THE AVN/ETA
SOLUTIONS WERE GENERALLY SIMILAR WITH THE SHEAR AXIS. SO WITH THIS
IN MIND WILL PUT IN GOOD CHANCE POPS FOR THE REGION THIS EVENING.
WILL MAKE LAST MINUTE MODIFICATIONS BASED ON RADAR TRENDS. EXPECT LESS
CONVECTIVE COVERAGE ON SUNDAY INTO MONDAY. WILL KEEP BEST POPS OVER
THE MAINLY EAST HALF FOR TONIGHT AND SCATTERED POPS THROUGH THE
PERIOD AND KEEP CLOSE TO MOS TEMPS.

EXTENDED DISCUSSION TUESDAY THROUGH SATURDAY
THE AVN GLOBAL MODEL SHOWED A BROAD UPPER RIDGE ACROSS THE REGION
WITH DIURNAL CONVECTION BECOMING ISOLATED WEDNESDAY THROUGH FRIDAY.
BY EARLY SATURDAY A TROF COMING IN FROM THE CENTRAL AND NORTHERN
PLAINS WILL BE DIGGING ACROSS THE LOWER MISSISSIPPI VALLEY. A
FRONTAL BOUNDARY WILL BE MOVING THROUGH THE REGION ON SATURDAY. THIS
WILL INCREASE THE CHANCES OF CONVECTION ON SATURDAY. THE
EUROPEAN...UKMO...CANADIAN AND THE NOGAPS WERE IN GENERAL AGREEMENT
WITH THE BROAD UPPER RIDGE THROUGH FRIDAY. SO WILL KEEP CHANCE POPS
FOR TUESDAY AND SATURDAY AS WELL AS SLIGHT CHANCES FOR WEDNESDAY
THROUGH FRIDAY. WILL GO CLOSE TO MEX TEMPS.

PRELIM NUMBERS...
JAN 73/92/72/92 5423
MEI 72/92/72/92 5423

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Aug 17, 2:02 PM CDT, 3 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT SAT AUG 17 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING
HOURS...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...
AND MUCH OF MISSISSIPPI. THE THUNDERSTORMS WILL DECREASE AFTER
SUNSET. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW
STORMS MAY APPROACH SEVERE CRITERIA. IN ANY STORM...BRIEF GUSTY
WINDS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING MAY
OCCUR.

SOUTHERLY WINDS CONTINUE TO REINFORCE THE MOISTURE IN THE
ATMOSPHERE OVER THE AREA AND AS AFTERNOON HEATING WARMS THE LOWER
LAYERS STORMS DEVELOP AND LAST UNTIL TEMPERATURES BEGIN COOLING
AFTER SUNSET.

ACTIVATION OF EMERGENCY MANAGEMENT...STORM SPOTTERS...AND HAM
RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD
NOT BE NECESSARY THROUGH TONIGHT.

...FLOODING...
LOCALLY HEAVY DOWNPOURS IN STRONG THUNDERSTORMS COULD CAUSE WATER
TO POND OVER LOW-LYING AREAS...STREETS...AND ROADWAYS JUST ABOUT
ANY AREA ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
MISSISSIPPI.

ABUNDANT MOISTURE IS ALREADY AVAILABLE OVER THE LOWER MISSISSIPPI
VALLEY...WHILE SOUTH WINDS CONTINUE TO TRANSPORT ADDITIONAL
MOISTURE FROM THE GULF OF MEXICO. IN STRONGER...EFFICIENT
THUNDERSTORMS...HEAVY DOWNPOURS WILL OCCUR. LOCAL RAINFALL
AMOUNTS OVER TWO INCHES WILL BE POSSIBLE WITHIN AN HOUR.

SOILS ARE ALREADY APPROACHING SATURATION FROM PREVIOUS HEAVY
RAINFALL. ANY DOWNPOURS COULD QUICKLY PRODUCE PONDING...SINCE THE
SOILS MAY NOT BE ABLE TO RAPIDLY ABSORB THE DELUGE. AS A
RESULT...ANY HEAVY RAINFALL COULD BECOME RUN-OFF WATER. FLASHY
CREEKS AND SMALL STREAMS MAY BE QUICKLY INUNDATED. URBANIZED
AREAS ARE ESPECIALLY SUSCEPTIBLE TO PONDING WATER AND BRIEF
FLOODING DUE TO INCREASED IMPERVIOUS SURFACES...SUCH AS PARKING
LOTS AND ROADS...WHICH FURTHER INDUCE RUN-OFF.

DRIVERS CAUGHT IN ANY HEAVY DOWNPOUR SHOULD EXERCISE EXTREME
CAUTION. REDUCE YOUR SPEED TO AVOID HYDROPLANING. AVOID DRIVING
INTO AREAS WITH STANDING WATER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.